Texas, 2010

Damaging Winds in Texas, July 11, 2010

July 11, 2010 · NWS LUB · 2 events in 2 counties and zones

Scattered thunderstorms impacted portions of the west Texas South Plains during the evening of the 11th. Storms initially resulted in wind damage across southwestern Hockley County, where utility lines were blown down and cotton plants were stripped.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms impacted portions of the west Texas South Plains during the evening of the 11th. Storms initially resulted in wind damage across southwestern Hockley County, where utility lines were blown down and cotton plants were stripped. A 71 mph thunderstorm wind gust was additionally measured near Childress during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 11, 5:44 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 11, 5:44 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
644 PM CDT SUN JUL 11 2010

.AVIATION...
TSTM ACTIVITY ACROSS WESTERN PORTIONS OF THE AREA MAY IMPACT KLBB
IN THE NEXT SEVERAL HRS. OTHERWISE...THERE IS A CHANCE OF -SHRA
AND -TSRA ACROSS THE REGION OVERNIGHT...ALTHOUGH DUE TO UNCERTAINTY
IN EXTENT AND TIMING WILL KEEP OUT OF EITHER TAF BEYOND A CB
MENTION. ADDITIONAL TSTM ACTIVITY IS EXPECTEDTO DEVELOP MONDAY AFTN AND
EVENING. SOME STORMS COULD BE STRONG OR EVEN SEVERE WITH HAIL AND
ERRATIC GUSTY WINDS.

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT SUN JUL 11 2010/

SHORT TERM...
REMNANTS OF TD2 REMAINS OVER NRN MEXICO/SRN NEW MEXICO...WITH BANDS
OF DEEP MOISTURE SPANNING INTO THE WRN EDGE OF THE CWA. PW
VALUES REMAIN IN THE 1.5 TO 2 IN RANGE AREAWIDE. COMBINING THIS WITH
THE PROGGED CAPE AOA 1500 J/KG SHOULD PRIME THE ATMOSPHERE FOR SOME
TS DEVELOPMENT THRU THE PERIOD. ALSO...MODELS STILL HINTING A WEAK
FRONTOGENETICAL REGION SPANNING FROM AROUND CDS SW THRU THE CWA.
THIS REGION AOA CDS ALSO HAS THE HIGHEST PROGGED SFC CAPE...AOA
2500J/KG. THEREFORE...HAVE INCREASED POPS ALONG AND NORTH OF THAT
REGION TO ACCOUNT FOR ADDITIONAL LIFT. ANOTHER CONCERN WILL BE THE 5
TO 15 KT MEAN WINDS...WHICH HAS THE POTENTIAL FOR HEAVY RAINFALL.
DON/T FORESEE A FLOOD WATCH ATTM DUE TO THE SCATTERED NATURE
EXPECTED. THOUGH IF TRAINING DEVELOPS GIVEN THIS PAST WEEKS RAINFALL
MOST IF NOT ALL RAIN WILL BE CONVERTED INTO RUNOFF. OTHERWISE...
LITTLE CHANGE TO PREVIOUS PACKAGE. MEADOWS

LONG TERM...
SCATTERED CONVECTION /OR PERHAPS A CONVECTIVE COMPLEX/ IS EXPECTED
TO BE ONGOING AT THE ONSET OF THIS PERIOD MONDAY NIGHT. POTENTIALLY
GREATER COVERAGE OF SHOWERS AND STORMS APPEARS TO BE OVER THE
EXTREME SOUTHEASTERN PANHANDLE/NORTHERN ROLLING PLAINS OF THE
NORTHEASTERN FA...IN CLOSEST PROXIMITY TO A PASSING SHORTWAVE TROUGH
AXIS IN NORTHWESTERLY FLOW ALOFT. DESPITE RELATIVELY STEEPER LAPSE
RATES...PROGGED PWAT/S WILL CONTINUE TO BE IN THE 1.5 TO 2.0 INCH
RANGE AS RESIDUAL MOISTENING FROM THE REMNANTS OF TD2 PERSISTS OVER
WEST TEXAS. NONE-THE-LESS...SUFFICIENT INSTABILITY AND INCREASING
DEEP LAYER SHEAR IN PROXIMITY TO THE MENTIONED SHORTWAVE TROUGH
WARRANTS A MENTION OF ORGANIZED/SEVERE THUNDERSTORM POTENTIAL IN THE
HAZARD PRODUCT.

SOLUTIONS ARE FINALLY IN GOOD GENERAL AGREEMENT THAT THE SUBTROPICAL
RIDGE WILL EXPAND/BUILD SUFFICIENTLY TO RESULT IN DRYING WEATHER
TUESDAY. NOTABLY LOWER RAIN PROBABILITIES AND A RETURN OF ABOVE
NORMAL TEMPERATURES WILL HIGHLIGHT THE FORECAST THROUGH THE
REMAINDER OF THE WORK WEEK. HOWEVER THERE REMAINS SOME SIGNAL FOR
NIGHTTIME THUNDERSTORMS ROLLING OFF THE COLORADO/NEW MEXICO TERRAIN
THURSDAY NIGHT BENEATH NORTHWESTERLY UA FLOW AND/OR A SHORTWAVE
TROUGH.

THERE REMAINS CONCERN THAT THE RECENTLY PERSISTENT WEAKNESS IN THE
SUBTROPICAL RIDGE MAY RE-EMERGE IN OUR VICINITY BY NEXT WEEKEND.
HOWEVER PREDICTABILITY FOR RAIN APPEARS LOW ATTM. WILL MAINTAIN THE
PREVIOUSLY FORECASTED TEMPERATURES THAT ALSO SHOWED A MINOR COOLING
TREND TOWARD THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  93  67  95  70 /  40  30  20  10  10
TULIA         66  90  68  95  70 /  40  40  30  10  10
PLAINVIEW     67  90  68  95  70 /  40  40  30  10  10
LEVELLAND     67  94  70  95  71 /  40  40  30  10  10
LUBBOCK       69  90  70  95  71 /  30  30  40  10  10
DENVER CITY   67  96  70  95  71 /  40  40  30  10  10
BROWNFIELD    69  94  70  95  71 /  40  30  30  10  10
CHILDRESS     71  92  72  95  73 /  30  30  40  10  10
SPUR          71  92  72  95  73 /  20  30  40  10  10
ASPERMONT     72  95  74  95  74 /  20  20  40  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Jul 11, 12:46 PM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
146 PM CDT SUN JUL 11 2010

TXZ021>044-121900-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
146 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING

SCATTERED SHOWERS AND THUNDERSTORM WILL OVERSPREAD THE OUTLOOK
AREA LATE THIS AFTERNOON AND TONIGHT. THESE SHOWERS AND STORMS
WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL THAT MAY
RESULT IN MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

IN ADDITION...MINOR FLOODING OF THE BRAZOS DOUBLE MOUNTAIN FORK WILL
CONTINUE TODAY...WITH A SLOW DECLINE IN WATER LEVELS EXPECTED TO
RECEDE BELOW FLOOD STAGE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST MONDAY AFTERNOON
AND EVENING OVER PORTIONS OF THE EXTREME SOUTHEASTERN PANHANDLE...
THE CENTRAL AND EASTERN SOUTH PLAINS...AND THE ROLLING PLAINS.
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL CURRENTLY APPEAR
TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

LOCAL OFFICIALS AND STORM SPOTTERS ARE ENCOURAGED TO RELAY REPORTS
OF FLOODING OR OTHER WEATHER IMPACTS TO THE NATIONAL WEATHER
SERVICE IN LUBBOCK.

In the hours before

Special weather statement, Jul 11, 4:03 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
503 PM CDT SUN JUL 11 2010

TXZ021-112245-
PARMER-
503 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN PARMER COUNTY...ABOUT 4 MILES
NORTH OF RHEA. THIS STORM WAS DRIFTING TO THE SOUTHEAST AT ABOUT 5
MPH.

PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS...ARE EXPECTED WITH THIS STORM.

DUE TO THE SLOW MOVEMENT OF THE STORM...HEAVY RAIN WILL LIKELY CAUSE
PONDING ON AREA ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 11, 4:03 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
503 PM CDT SUN JUL 11 2010

TXZ022-112230-
CASTRO-
503 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASTRO COUNTY...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL CASTRO COUNTY...MOVING
NORTHEAST AT 15 MPH. THE STORM WAS LOCATED OVER HIGHWAY 385 IN
NORTHERN CASTRO COUNTY.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 11, 4:21 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
521 PM CDT SUN JUL 11 2010

TXZ021-112300-
PARMER-
521 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF FRIONA...MOVING NORTHEAST AT
15 MPH. FRIONA IS IN THE PATH OF THIS STORM.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

DUE TO THE SLOW MOVEMENT OF THE STORM...HEAVY RAIN WILL LIKELY CAUSE
PONDING ON AREA ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS.
Special weather statement, Jul 11, 4:28 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
528 PM CDT SUN JUL 11 2010

TXZ022-112315-
CASTRO-
528 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY CONTINUES FOR NORTHERN CASTRO
COUNTY...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL CASTRO COUNTY...MOVING
EAST AT 10 MPH. PART OF THE STORM WAS LOCATED OVER HIGHWAY 385 IN
NORTHERN CASTRO COUNTY.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 11, 5:03 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
603 PM CDT SUN JUL 11 2010

TXZ021>023-112345-
CASTRO-PARMER-SWISHER-
603 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SWISHER...CASTRO AND
PARMER COUNTIES...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FRIONA. OTHER STRONG STORMS
WERE NOTED IN NORTHERN PORTIONS OF CASTRO AND SWISHER COUNTIES.
THESE STORMS WERE MOVING SLOWLY EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 45 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH
THESE STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.
Special weather statement, Jul 11, 5:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
639 PM CDT SUN JUL 11 2010

TXZ034-040-120030-
HOCKLEY-TERRY-
639 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TERRY AND HOCKLEY
COUNTIES...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF LEVELLAND...OR NEAR
SUNDOWN. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The radar

The Lubbock radar (KLBB), 69 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
July 11, 6:20 PM CST to 6:30 PM CST
Where
Hockley County, 2 mi NW of Sundown to 3 mi N of Sundown
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$50,000
Reported by
Newspaper
Coordinates
33.471, -102.525

Local newspapers reported that thunderstorm winds downed several utility lines and caused moderate damage to cotton crops northwest and north of Sundown. A number of area residences experienced power outages as a result. Agriculture experts said that 30 percent of the crops were damaged along the storm's path and that winds stripped leaves from the cotton plants.

Thunderstorm Wind, Childress

When
July 11, 8:53 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

The Automated Surface Observing System at the Childress Municipal Airport recorded a thunderstorm wind gust of 70 mph at 20:53 CST. Local officials reported no damages in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244193, 244170.